Indiana, 2003

Hail and Damaging Wind in Indiana, June 28, 2003

June 28, 2003 · NWS LOT · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 11:45 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 28, 11:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT SAT JUN 28 2003

AVIATION DISCUSSION FOR 18Z TAF CYCLE...

VORT MAX NOW EVIDENT ON 88D AND SATELLITE RETURNS JUST EAST OF KMKE
AND MOVING AWAY FROM THE TAF SITES. SCT-BKN CONVECTION FIRING OUT
AHEAD OF IT AS DRY SLOT WRAPS IN BEHIND OVER NRN IL. SOME CU FILLING
IN THIS AFTERNOON...BUT LOOKS LIKE PRIME CONVECTION IS FOCUSING ON
OLD OUTFLOW BOUNDARY WELL S OF TAF LOCATIONS...INHIBITING TSRA IN
OUR AREA. SOME CONVECTION FIRING OVER SW MN ASSOCIATED WITH NEXT
WEAK WAVE...BUT POINT FORECASTS RELATED TO THIS FEATURE ARE TOO LOW
TO BE PERMISSIBLE IN FORECAST. WILL MONITOR AND AMEND AS APPROPRIATE.

SOUTHWEST WINDS TO REMAIN GUSTY THROUGH THE AFTERNOON BEFORE
DIMINISHING AND VEERING SLIGHTLY OVERNIGHT.

JHV

PUBLIC DISCUSSION FOR MORNING GRID/ZONES...

REMNANT SHOWERS IN NWRN INDIANA FADING AND MAIN CONCERN IS FOCUSED
ON ACTIVITY SPREADING FROM ERN IA AND JUST NORTH OF IL BORDER.
SHOWERS AND STORMS MOVING EWD AND SHOWING SOME EARLY MRNG SIGNS OF
WEAKENING. IS A GOOD BET FOR MORE RAIN AND TSTMS TODAY. PARTS OF THE
AREA ALREADY PRIMED WITH HIGH RH...THANKS TO EVENING EXPLOSION OF
STORMS ALONG I-80 CORRIDOR. MODELS STILL STICKING WITH LFQ AREA OF
UPPER JET MOVING ACROSS AREA TODAY WITH ATMOSPHERIC PROFILES SHOWING
CAPES OVER 1K AND DECENT SHEAR. THIS PROMPTING SPC MAINTAINING
SLIGHT CHC SVR TODAY FOR HIGH WINDS MAINLY WITH MARBLE HAIL PROBABLE.

PCPN STILL AROUND IN EVENING AND UP TO MIDNIGHT IN SE SECTIONS AND
NWRN INDIANA...WITH FROPA CLEARING AND DRYING BY SUNDAY MRNG. FRONT
APPEARS TO STALL SOUTH OF STL SUNDAY WITH ANOTHER WAVE RIDING UP
FRONT FROM OK AND INTO MO SUNDAY NGT. THIS WAVE RIDING ALONG FRONT
ACROSS SRN IL MONDAY AND MAY SPREAD DEBRIS CLOUDINESS ACROSS SRN
TIER OF CWA COUNTIES BUT AM LEAVING OUT AN PCPN CHANCES MONDAY.

LONGER TERM (TUESDAY-FRIDAY)
NOT MUCH CHANGE TO PREVIOUS FORECASTS.  NEXT THREAT OF STORMS WITH
ANOTHER FRONT THURSDAY NIGHT AND FRIDAY. GENERALLY A LITTLE ABOVE
NORMAL TEMPS BUT NO EXCESSIVE HEAT EXPECTED AT THIS TIME.

.CHI...NONE

RLB
Hazardous weather outlook, Jun 28, 10:45 AM CST, 1 hour 45 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-292130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1145 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY OVER NORTHWEST INDIANA.

UPPER LEVEL SUPPORT AS WELL AS BETTER INSTABILITY IS CURRENTLY
SHIFTING EASTWARD ACROSS LAKE MICHIGAN AND WESTERN INDIANA.
PARAMETERS ARE FOCUSING ON LOWER MICHIGAN AND PERHAPS NORTHERN
INDIANA AS THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.

A COLD FRONT WILL BE MOVING THROUGH THE REGION TONIGHT AND THERE MAY
BE ENOUGH RESIDUAL INSTABILITY ACROSS NORTHERN ILLINOIS FOR SOME
SCATTERED THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND
EVENING.  HOWEVER...THE THREAT OF ANY ORGANIZED SEVERE WEATHER IS
MINIMAL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE NEXT THREAT OF THUNDERSTORMS APPEARS TO BE ON THURSDAY AND
FRIDAY OF LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS NOT ANTICIPATED AT THIS TIME.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Porter

When
June 28, 12:30 PM CST to 12:35 PM CST
Where
Porter County, Valparaiso
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.467, -87.050

Thunderstorm Wind, Porter

When
June 28, 12:30 PM CST
Where
Porter County, Valparaiso
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.467, -87.050

Large tree limbs were blown down across parts of eastern Valparaiso.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362905, 5363107.